Ohio, 2015

Damaging Winds in Ohio, May 11, 2015

May 11, 2015 · NWS IWX · 5 events in 3 counties and zones

A cold front moved into a weakly unstable environment, producing scattered thunderstorms. One storm developed in Allen county, Indiana and moved into northwestern Ohio, eventually bowing out as winds aloft mixed down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved into a weakly unstable environment, producing scattered thunderstorms. One storm developed in Allen county, Indiana and moved into northwestern Ohio, eventually bowing out as winds aloft mixed down. Sporadic reports of wind damage occurred in parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 11, 5:47 AM EST, 7 hours 20 minutes earlier.

Area forecast discussion, May 11, 5:47 AM EST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
647 AM EDT MON MAY 11 2015

.SYNOPSIS...
ISSUED AT 413 AM EDT MON MAY 11 2015

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
TODAY...ESPECIALLY BETWEEN MID MORNING AND EARLY EVENING. SEVERE
WEATHER IS POSSIBLE THIS AFTERNOON INTO EARLY EVENING...ESPECIALLY
OVER EAST AND NORTHEAST INDIANA...NORTHWEST OHIO AND SOUTHEAST
LOWER MICHIGAN. HIGH TEMPERATURES WILL RANGE FROM THE LOWER 80S
EAST TO LOWER AND MIDDLE 70S WEST. RAIN CHANCES WILL DECREASE
TONIGHT AS IT BECOMES COOLER AND LESS HUMID BEHIND A COLD FRONT.
LOWS WILL DROP INTO THE 50S.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 413 AM EDT MON MAY 11 2015

SEVERE WEATHER AND LOCALLY HEAVY RAIN THREAT TODAY REMAINS THE
CONCERN IN THE SHORT TERM PERIOD. WATER VAPOR THIS MORNING SHOWS
UPPER LOW IN THE DAKOTAS WITH SFC LOW OVER EASTERN SD. OCCLUDED
FRONT STRETCHES TO TRIPLE POINT IN IA WITH QUASI STATIONARY
BOUNDARY EAST THROUGH NORTHERN INDIANA AND A TRAILING COLD FRONT
FROM IA INTO TX. REGIONAL RADAR MOSAIC SHOWED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AHEAD OF THE COLD FRONT
LIFTING NORTHEAST THROUGH SOUTHEAST MO INTO SOUTHERN IL EARLY THIS
MORNING.

QUASI STATIONARY BOUNDARY EXPECTED TO LIFT INTO SOUTHERN MI THIS
MORNING AS SOUTH SOUTHWEST LOW LEVEL FLOW INCREASES. THIS PUTS OUR
AREA IN THE WARM SECTOR TODAY THOUGH EXISTING CLOUD COVER REMAINS
PROBLEMATIC AND CONDITIONAL FOR SEVERE WEATHER CHANCES THIS
AFTERNOON. 0-6KM BULK SHEAR INCREASES TO AROUND 40 KNOTS BY
AFTERNOON AS MID LEVEL HEIGHT FALLS SPREAD EAST. SHORT WAVE
RESPONSIBLE FOR MO CONVECTION THIS MORNING EXPECTED TO LIFT
NORTHEAST ACROSS OUR REGION WHILE ASSOCIATED PCPN TO MOVE INTO
SOUTHWEST AREA THIS MORNING. MOST GUIDANCE IN AGREEMENT ON BULK
OF THIS PCPN MOVING NORTHEAST THROUGH ABOUT THE WESTERN HALF OF
OUR CWA THIS MORNING WHICH KEEPS SEVERE WEATHER THREAT THERE QUITE
LOW WITH LACK OF ANY HEATING AND DESTABILIZATION. PWAT VALUES
CLOSE TO 1.75 INCHES THOUGH SUPPORTS LOCALLY HEAVY RAINFALL TODAY
WHICH COULD CREATE SOME LOCALIZED FLOODING ISSUES IN AREAS THAT
HAVE SEEN RAIN PAST FEW DAYS.

THE QUESTION THEN FOR THIS AFTERNOON IS WHETHER WE CAN SEE ANY
BREAKS IN CLOUD COVER OVER THE EAST TO ALLOW SOME HEATING AND
DESTABILIZATION FOR STRONGER THUNDERSTORM DEVELOPMENT AHEAD OF
MAIN COLD FRONT. NAM12 SOUNDINGS MOST AGGRESSIVE WITH MUCAPES TO
BETWEEN 1 AND 2K J/KG ALONG WITH THE DEEP LAYER SHEAR OF 40 KNOTS.
THIS MORE THAN SUFFICIENT FOR SEVERE STORMS BUT
AGAIN...CONDITIONAL ON THE CLOUD COVER AND HEATING TO GENERATE THE
INCREASED CAPE VALUES. DAMAGING WINDS AND HAIL WOULD BE PRIMARY
HAZARDS IF SEVERE WEATHER DOES DEVELOP. HOWEVER...THERE IS SOME
LOW LEVEL DIRECTIONAL SHEAR NOTED IN THE SOUNDINGS OVER OUR
NORTHEAST WHICH COUPLED WITH THE STRONG DEEP LAYER SHEAR COULD AID
IN A FEW STRONGER ROTATING STORMS AND POSSIBILITY OF AN ISOLATED
TORNADO...ASSUMING INSTABILITY MATERIALIZES. SPC HAS INCLUDED THIS
REGION IN A SLIGHT RISK TODAY ALONG WITH A 5 PERCENT PROB FOR
TORNADOES.

BULK OF CONVECTION SHOULD BE INTO NW OHIO BY EARLY EVENING AND
QUICKLY EXITING OUR LOCAL AREA AROUND 00Z/12. SOME HINTS AT A FEW
LINGERING SHOWERS WITH MAIN FRONT AND COLD AIR ADVECTION IN THE
EVENING SO HAVE LEFT A SMALL CHANCE FOR SHOWERS THROUGH MIDNIGHT.
DRIER AIR TO CLEAR THINGS OUT LATE BEFORE WRAP AROUND CLOUDS BEGIN
TO INVADE THE NORTH TOWARD SUNRISE.

&&

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 413 AM EDT MON MAY 11 2015

UPPER TROUGH AXIS WILL WORK THROUGH THE GREAT LAKES REGION ON
TUESDAY. STEEPENING LOW LEVEL LAPSE RATES UNDER THIS COLD POCKET
ALOFT SHOULD PROVIDE GOOD MOMENTUM TRANSFER FOR 30-35 MPH
GUSTS...WITH POTENTIAL FOR JUST ENOUGH WRAP AROUND MOISTURE TO SPARK
A FEW SHOWERS/SPRINKLES ACROSS FAR NORTHEASTERN ZONES BY LATE
MORNING/AFTERNOON. DRY/MUCH COOLER WITH A BKN/OVC STRATOCU DECK
OTHERWISE TUESDAY.

BUILDING HEIGHTS IN WAKE OF THE UPPER TROUGH WILL ALLOW HIGH
PRESSURE TO BUILD IN FOR THE MIDDLE OF THE WEEK. TEMPS WILL
GRADUALLY REBOUND BUT REMAIN BELOW NORMAL FOR THE MOST PART THROUGH
THURSDAY. SHOWER/STORM CHANCES AND MILDER TEMPS THEN RETURN FRIDAY
INTO NEXT WEEKEND AS MOISTURE INCREASES ON THE BACKSIDE OF HIGH
PRESSURE AND SEVERAL SHORTWAVES EJECT THROUGH IN DEVELOPING
SOUTHWEST FLOW.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 639 AM EDT MON MAY 11 2015

REGIONAL RADAR MOSAIC SHOWS LARGE AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS LIFTING NORTHEAST THROUGH IL THIS MORNING. THIS AREA
WILL SLIDE EAST THIS MORNING WITH RAIN MOVING INTO KSBN AROUND
15Z. RAIN SHIELD CONTINUES TO MOVE EAST WHILE MAIN SHORT WAVE
OVER EASTERN ARKANSAS THIS MORNING RACES INTO INDIANA BY
AFTERNOON. THIS WILL SET THE STAGE FOR STRONGER THUNDERSTORMS NEAR
KFWA PROVIDED ATMOSPHERE CAN SUFFICIENTLY DESTABILIZE. POTENTIAL WIND
GUSTS TO 60 KNOTS POSSIBLE IF STRONGER STORMS DEVELOP. PARTIAL
CLEARING EXPECTED THIS EVENING IN WAKE OF COLD FRONT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...DENSE FOG ADVISORY UNTIL 9 AM EDT THIS MORNING FOR LMZ043-046.

&&

SYNOPSIS...LASHLEY
SHORT TERM...LASHLEY
LONG TERM...STEINWEDEL
AVIATION...LASHLEY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 11, 6:48 AM EST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
748 AM EDT MON MAY 11 2015

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121200-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
748 AM EDT MON MAY 11 2015 /648 AM CDT MON MAY 11 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE LATER THIS MORNING AND
AFTERNOON IN ADVANCE OF A COLD FRONT. A FEW THUNDERSTORMS MAY
BECOME STRONG TO SEVERE THIS AFTERNOON...BEST CHANCES EAST OF A
LOGANSPORT TO GOSHEN TO THREE RIVERS MICHIGAN LINE. DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH AND FREQUENT LIGHTNING APPEAR TO BE THE
PRIMARY THREATS. THUNDERSTORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN FRIDAY INTO THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-121200-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
748 AM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY. THE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS WILL LIKELY BECOME HAZARDOUS FOR SMALL CRAFT ON
TUESDAY DUE TO HIGH WINDS AND WAVES.

CHANCES FOR THUNDERSTORMS WILL RETURN THIS WEEKEND.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, May 11, 11:25 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1225 PM EDT MON MAY 11 2015

INZ025-026-032-111700-
GRANT IN-HUNTINGTON IN-WELLS IN-
1225 PM EDT MON MAY 11 2015

...THUNDERSTORMS MOVING TOWARD GRANT...WESTERN WELLS AND SOUTHERN
HUNTINGTON COUNTIES...

AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR FAIRMOUNT...MOVING NORTHEAST AT 50 MPH.

WINDS UP TO 35 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MARION...GAS CITY AND JONESBORO...
  VAN BUREN...
  MARKLE...
  HOME CORNER...
  LAKE WOOD AND ARCANA...
  LANDESS...HANFIELD AND BANQUO...

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 259 AND
290.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4047 8587 4048 8587 4066 8567 4066 8564
      4068 8564 4091 8538 4076 8517 4057 8542
      4057 8545 4054 8545 4039 8565 4039 8577
TIME...MOT...LOC 1625Z 223DEG 45KT 4048 8571
Local storm report, May 11, 1:04 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
204 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     WALL CLOUD       1 S POE                 40.92N  85.09W
05/11/2015                   ALLEN              IN   LAW ENFORCEMENT

            ROTATING WALL CLOUD REPORTED BY SEVERAL SOURCES ALONG
            THE WELLS...ALLEN COUNTY LINE.

&&

BENTLEY

The radar

The Northern Indiana radar (KIWX), 91 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Defiance

When
May 11, 1:07 PM EST to 1:08 PM EST
Where
Defiance County, Mark Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.280, -84.620

A trained spotter estimated wind gusts to 60 mph, with one large tree and several branches being blown down in the area.

Thunderstorm Wind, Defiance

When
May 11, 1:24 PM EST to 1:25 PM EST
Where
Defiance County, 1.25 mi WNW of Evansport
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.430, -84.400

Local fire officials reported trees and power lines down near Evansport.

Thunderstorm Wind, Van Wert

When
May 11, 1:24 PM EST to 1:25 PM EST
Where
Van Wert County, 0.52 mi W of Wren
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.800, -84.780

Emergency management officials reported a large tree was blown down. A local church undergoing construction had the north wall bowed outward form the strong winds.

Thunderstorm Wind, Fulton

When
May 11, 1:35 PM EST to 1:36 PM EST
Where
Fulton County, 0.52 mi W of Elmira
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.580, -84.310

Emergency management officials reported two large trees and several branches were blown down. A semi was blown over on the toll road near mile marker 29. No injuries were reported.

Thunderstorm Wind, Van Wert

When
May 11, 2:50 PM EST to 2:51 PM EST
Where
Van Wert County, 0.52 mi E of Jonestown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.770, -84.510

Emergency management officials reported a roof was torn off a barn and a large tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581534, 581521, 581522, 581524, 581533.